Louisiana, 2021

Flash Flood in Louisiana, July 20, 2021

July 20, 2021 · NWS LCH · 1 event in 1 county or zone

Heavy rain in a slow moving thunderstorm produced flooding in Acadia Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain in a slow moving thunderstorm produced flooding in Acadia Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 20, 8:22 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 8:22 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
922 AM CDT Tue Jul 20 2021

.UPDATE...A weak cold front is drifting into the region today
while an upper low is in vicinity. Most convection has remained
offshore this morning, however scattered to numerous showers and
storms will remain possible through the day. Only a minor
adjustment was needed to the pops this morning to reflect current
trends.

&&

.PREV DISCUSSION... /issued 607 AM CDT Tue Jul 20 2021/

DISCUSSION...
12Z TAFS

AVIATION...
Scattered to widespread showers and thunderstorms will persist
through the day as a weak frontal boundary slowly pushes south
into the region. Periods of heavy rainfall, gusty winds and
frequent lightning will accompany some storms. Convection will
become isolated late tonight.

Away from storms, VFR conditions will prevail with light and
variable winds.

PREV DISCUSSION... /issued 407 AM CDT Tue Jul 20 2021/

DISCUSSION...
SHORT TERM [Today through Thursday Night]...
A weak frontal boundary across north Louisiana this morning
associated with a southwestward advancing upper low is providing
support for widespread showers and thunderstorms early this
morning. Expect scattered to widespread convection to persist
through much of the day as the front continues to sink south. WPC
continues to maintain a marginal risk of excessive rainfall across
the entire region and localized flash flooding will be possible
today should multiple storms train over already saturated soils

The cut off low is progged to continue to retrograde southwest
into Texas Wednesday into Thursday as it wraps around the
southern periphery of an upper ridge over the four corners region
of the southwestern U.S. This will maintain scattered to
widespread convection through the middle of the week especially
during the afternoon with the aid of diurnal heating.

Jones

LONG TERM [Friday through Tuesday]...

An upper level pattern shift is expected to begin by Friday as the
mid to upper level trough moves further westward, slowly being
replaced by a mid to upper level ridge of high pressure. For Friday,
shower and thunderstorm chances are lower, still in the 40-50% for
the afternoon hours.

For Saturday through Tuesday, the ridge aloft builds even stronger,
suppressing precipitation chances around 20% for Saturday and Sunday
afternoons. By Monday and Tuesday, an upper level low moving across
the Caribbean is expected to move across the Western Gulf into Texas
by this time, bringing a slight increase in instability, with the
afternoon shower and thunderstorm chances around 20-30% along the I-
10 corridor. Afternoon high temperatures around the lower 90 along
the I-10 corridor, mid 90s further north, and morning lows in the
mid 70s, except upper 70s south of I-10. Heat index values expected
to rise into the 100-105 degree range during this period.

DML

MARINE...
Light to moderate onshore flow will prevail through the forecast
period as weak high pressure remains stationed over the
northeastern Gulf of Mexico. Scattered showers and thunderstorms
are expected through Friday. Winds and seas will be higher in and
near thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  72  89  74 /  80  30  60  10
LCH  86  73  88  76 /  90  30  60  30
LFT  84  74  88  76 / 100  50  70  20
BPT  87  72  89  75 /  80  30  60  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Jul 20, 3:00 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
400 AM CDT Tue Jul 20 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-210900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
400 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.
Widespread showers and thunderstorms will persist across the area
through much of the day. Torrential rainfall associated with these
storms could lead to localized flash flooding. Widespread severe
weather is not expected. However, some storms will have the potential
to produce gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered to numerous showers and thunderstorms are expected through
Friday with storms becoming more isolated by next weekend.
Widespread severe weather is not expected. However, some storms will
have the potential to produce gusty winds, frequent lightning and
periods of torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-210900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
400 AM CDT Tue Jul 20 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.
Widespread showers and thunderstorms will persist across the coastal
waters through much of the day. Widespread severe
weather is not expected. However, some storms will have the potential
to produce gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to at times numerous showers and thunderstorms are
expected through the forecast period. Winds and seas will be higher
near thunderstorm activity. Widespread severe weather is not
expected. However, some storms will have the potential to produce
gusty winds, locally higher seas and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 65 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Acadia

When
July 20, 10:50 AM CST to 11:50 AM CST
Where
Acadia County, 3.51 mi N of Evangeline to 1.31 mi N of Evangeline
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.320, -92.580

Posts from social media indicated numerous streets in and west of Iota flooded and impassable after several inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974997.